MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3225-0380S
Health Effect - Clinical Codes Fall (1848); Pain (1994); No Code Available (3191)
Date of Event 03/25/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that patient fall on ice and fracture subtroch.On (b)(6) 2016, gamma nail was implanted on (b)(6) 2016, no trauma, increasing pain during garden work, material removal and implantation of a long gamma nail (b)(6) 2016, increasing pain for 2 weeks, nail breakage, revision with a friedel nail on (b)(6) 2017.
 
Additional Manufacturer Narrative
The evaluation revealed the broken nail to be the primary product.No deviations were found during review of the manufacturing and inspection documents (dhr).The nail was documented as faultless prior to distribution.No deficiency found during dimensional inspection of the returned product.The evaluation revealed that the nail broke in a fatigue fracture after a period of more than 8 months of implantation.According to found damages the fatigue fracture had its origination in the posterior web at lateral.In this area significant material damage had weakened the web caused by misaligned drilling with the step drill; which presents an unintentional use error.Significant material deformation (bearing points) of the medial edge of the proximal drill hole ¿ including additional material crack ¿ was most likely caused by increased axial loading during the implantation period; which is considered as patient behavior related.One requirement for successful nail treatment is a timely bone healing in order to relieve the nail over the progressing time of implantation.Potential adverse effects, e.G.Overweight, increased loading or material damage are clearly pointed out in the labeling.Based on the above the nail breakage was not linked to a deficiency of the device, but was mainly patient related (repeatedly impaired bone healing) combined with high loading (secondary crack) most likely contributed by an unintentional use error.Review of complaint history, capa databases and risk analysis did not identify any conspicuity.The review of the risk assessment for the failure mode indicated the issue was addressed adequately.There were no actions in place related to the reported event for the subject product.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X380MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key6513409
Report Number0009610622-2017-00118
Device Sequence Number1149293
Product Code HSB
UDI-Device Identifier07613153312796
UDI-Public(01)07613153312796(11)160424(17)210331()10K02B03F
Combination Product (Y/N)N
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/31/2021
Device Model Number3225-0380S
Device Catalogue Number32250380S
Device Lot NumberK02B03F
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/21/2017
Initial Date Received by Manufacturer 03/27/2017
Supplement Date Received by Manufacturer08/29/2017
Initial Report FDA Received Date04/21/2017
Supplement Report FDA Received Date09/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient Weight87